Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Lake Charles, LA

December 27, 2018Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Dec 27, 2018, 12:50 PM CST for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2018, 12:50 PM CST (18:50 UTC)
Expired
Dec 27, 2018, 3:45 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 131 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 2:41 PM CSTFLASH FLOOD5 Ne Breaux Bridge, LAGRAND POINT HIGHWAY...LA 347...UNDER THE I-10 OVERPASS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
738 m²/s²
Significant tornado parameter
4.5
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS54 KLCH 271850
FFWLCH
LAC045-099-272145-
/O.NEW.KLCH.FF.W.0056.181227T1850Z-181227T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1250 PM CST THU DEC 27 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Iberia Parish in south central Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...

* Until 345 PM CST.

* At 1249 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Lafayette, New Iberia, Catahoula, Breaux Bridge, St. Martinville,
  Jeanerette, Avery Island, Henderson, Loreauville, Cade, Butte La
  Rose, Cecilia, Lake Pelba, Lydia, Acadiana Regional Airport,
  Jefferson Island, Coteau and Parks.

Additional rainfall amounts of one to three inches are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2989 9167 2988 9168 2989 9198 3000 9198
      3012 9194 3015 9191 3019 9192 3018 9197
      3021 9197 3023 9194 3024 9196 3028 9195
      3040 9195 3041 9185 3039 9181 3040 9168
      3041 9169 3041 9165

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 11:51 AM CST, 59 minutes earlier.

Area forecast discussion, Dec 27, 11:51 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1151 AM CST Thu Dec 27 2018

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Local 88Ds currently show the squall line moving into the
KLFT/KARA areas where heavier precip/lower visibilities are being
carried in the short-term. Behind the line, ceilings/visibilities
have risen to VFR levels and are progged to remain so through the
remainder of the forecast period. Light and somewhat variable
winds are expected until the frontal passage when a slightly
elevated nrly flow will develop.

25

&&

.PREV DISCUSSION... /issued 512 AM CST Thu Dec 27 2018/

DISCUSSION...
A squall line extends from northwest Louisiana southwest to the
central Texas coast this morning. This line is producing copious
amounts of rains along with lightning ahead of the first front
that is projected through the region today. The storm system is
being enhanced by warm gulf moisture spilling in from the gulf as
dew points are running in the upper 60s. Winds at 850 are around
45 knots with CAPE approaching 950 j/kg.The LFC and LCL remain
just off surface with helicity from sfc to 2 km 216 m2/s2 and
precip water above 1.50 inches. The strongest mid-level support
still lies back to the northwest somewhat at this time. There is a
Tornado Watch posted for all of southeast Texas and southwest
Louisiana with the watch extending into south central Louisiana at
this time. This will be in effect until 11 am. In addition winds
remain brisk over the coastal counties and parishes ahead of the
front and a Wind Advisory has been extended till noon today. The
storm line is moving slowly and is going to produce copious
amounts to rainfall with most locations receiving around two
inches of rainfall with isolated amounts above four inches where
storms train for several hours.

The frontal activity is expected to push on through southeast
Texas and southwest Louisiana by later this afternoon but looks
to become hung up over southeast Louisiana and extend into
Mississippi. Friday looks to be the only day where rain activity
will be at a minimum but rains will again develop over the
weekend and into next week. Storms are expected to taper off by
Monday with the next frontal passage towards the middle of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  46  62  45 / 100  20  10  20
LCH  70  50  65  50 / 100  20  10  20
LFT  72  54  65  52 /  80  70  20  20
BPT  70  49  66  51 / 100  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ041>045-052>055-073-
     074.

     Coastal Flood Advisory until 4 PM CST this afternoon for LAZ041-
     052>054-073-074.

TX...Wind Advisory until noon CST today for TXZ215-216.

     Coastal Flood Advisory until 4 PM CST this afternoon for TXZ215-
     216.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ452-455-
     472-475.

     Small Craft Advisory until 3 PM CST this afternoon for GMZ450-
     470.

     Small Craft Exercise Caution from 3 PM this afternoon to 6 PM
     CST this evening for GMZ450-470.

     Small Craft Exercise Caution until 6 PM CST this evening for
     GMZ430-432-435.

&&
Hazardous weather outlook, Dec 27, 4:32 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
432 AM CST Thu Dec 27 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
432 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Strong thunderstorms will rumble through southeast Texas and
southwest Louisiana this morning. A Tornado Watch has been posted
until 11 am. Storm activity is expected to taper off over
southeast Texas and southwest Louisiana this afternoon but will
continue in south central Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Tomorrow will see a break in the rains but rains return on
Saturday and Sunday and into the first part of next week. As a
result of the rains look for the rivers to rise with some
locations moving into flood.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-281045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
432 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Very windy in the coastal waters with Gale Force winds possible
through 6 am and then a Small Craft Advisory has been posted into
the afternoon hours. Seas will start out 7 to 10 feet and slowly
fall into the afternoon hours as winds begin to relax. Storms will
continue in the coastal waters of south central Louisiana into
the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Things will settle a bit on Friday with winds picking back up on
Saturday into Sunday. Look for storms continuing in the coastal
waters over the weekend.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 8:05 PM CSTGale WarningLCH10 hr
Dec 26, 8:05 PM CSTSmall Craft AdvisoryLCH33 hr
Dec 27, 6:38 AM CSTTornado WarningLCHRapides, Vernon37 min
Dec 27, 7:11 AM CSTTornado WarningLCHVernon34 min
Dec 27, 7:11 AM CSTTornado WarningLCHCalcasieu34 min
Dec 27, 7:37 AM CSTTornado WarningLCHCalcasieu19 min
Dec 27, 8:30 AM CSTSevere Thunderstorm WarningLCHAllen, Calcasieu, Jefferson Davis30 min
Dec 27, 8:36 AM CSTRiver Flood WarningLCHCalcasieu12 hr
Dec 27, 8:41 AM CSTTornado WarningLCHAllen, Evangeline, Rapides34 min
Dec 27, 8:41 AM CSTTornado WarningLCHAllen, Evangeline22 min
Dec 27, 9:00 AM CSTCoastal Flood AdvisoryLCHCameron7 hr
Dec 27, 9:14 AM CSTTornado WarningLCHAvoyelles, Evangeline, Rapides31 min
Dec 27, 9:28 AM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry32 min
Dec 27, 9:36 AM CSTAreal Flood AdvisoryLCHAcadia, Allen, Avoyelles, Calcasieu, Evangeline, Iberia and 6 more5 hr
Dec 27, 9:42 AM CSTTornado WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion33 min
Dec 27, 9:55 AM CSTFlash Flood WarningLCHAcadia, Calcasieu, Evangeline, Jefferson Davis3 hr
Dec 27, 9:57 AM CSTFlash Flood WarningLCHAvoyelles, Rapides3 hr
Dec 27, 10:14 AM CSTTornado WarningLCHAcadia, Lafayette, Vermilion31 min
Dec 27, 10:21 AM CSTFlash Flood WarningLCHAcadia2 hr
Dec 27, 11:03 AM CSTFlash Flood WarningLCHSaint Landry3 hr
Dec 27, 11:22 AM CSTFlash Flood WarningLCHLafayette, Vermilion3 hr
Dec 27, 12:07 PM CSTFlash Flood WarningLCHVermilion113 min
Dec 27, 1:49 PM CSTRiver Flood WarningLCHLafayette, Vermilion69 hr
Dec 27, 2:10 PM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry4 days
Dec 27, 2:10 PM CSTRiver Flood WarningLCHBeauregard4 days
Dec 27, 2:10 PM CSTRiver Flood WarningLCHAllen4 days
Dec 27, 2:46 PM CSTAreal Flood AdvisoryLCHSaint Martin, St. Mary119 min
Dec 27, 3:23 PM CSTFlash Flood WatchLCHLafayette, Saint Landry, Saint Martin18 hr
Dec 27, 4:46 PM CSTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more3 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.